Wyoming, 2007

Lightning Strike in Wyoming, July 24, 2007

July 24, 2007 · NWS RIW · 1 event in 1 county or zone

Lightning struck a climber on Grand Teton prompting a search and rescue from National Park Service officials. The victim was able to climb down under their own power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning struck a climber on Grand Teton prompting a search and rescue from National Park Service officials. The victim was able to climb down under their own power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 24, 2:21 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 24, 2:21 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
321 PM MDT TUE JUL 24 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY
MONSOON MOISTURE IS CURRENTLY STREAMING NORTH ACROSS WESTERN
WYOMING ON THE WEST SIDE OF THE HIGH PRESSURE CENTER THAT IS
CURRENTLY DRIFTING SOUTH ACROSS THE CENTRAL PLAINS. THIS MOISTURE
IS STREAMING NORTH AHEAD OF A WELL DEFINED SHORTWAVE CURRENTLY
LOCATED OVER CENTRAL NEVADA. THE MODELS SEEM TO HAVE A GOOD HANDLE
ON THE TIMING OF THIS FEATURE BASED ON ITS CURRENT NORTHWARD
PROGRESS AS SEEN ON THE WV LOOP. THIS FEATURE WILL BE TRACKING NORTH
TO YNP BY 18Z WED AND THEN WILL SCOOT EAST NORTHEAST OF THE AREA
BY 00Z THU. AS A RESULT CAPES OF 1600 J/KJ ALONG WITH -4 LIFTED
INDUCES ARE PROGGED FOR NW WY EARLY THIS EVE. AS THIS SHORTWAVE
TRAVERSES WY WED...1000 J/KJ AND LIFTED INDUCES OF -2 TO -3 ARE
EXPECTED TO BE WIDESPREAD ACROSS THE CWA WEDNESDAY. IN ADDITION...
A COLD FRONT WILL BE TRACKING SOUTH SOUTHEAST ACROSS THE STATE
TONIGHT AND WILL FIRST SHOW UP IN THE NORTHERN BIG HORN BASIN
EARLY THIS EVENING. THIS FRONT WILL ACT AS A FOCUS FOR
THUNDERSTORM ACTIVITY AS WELL. INCREASED WINDS ALONG AND JUST
BEHIND THIS FRONT WITH 3 HOURLY 5 TO 7MB SFC PRESSURE RISES
PROGGED FOR NORTHERN ZONES EAST OF THE DIVIDE THIS EVENING. THIS
FRONT WILL RETREAT TO NORTHERN WY WEDNESDAY AND THEN WILL RESUME
ITS SOUTHWARD PROGRESS AGAIN WEDNESDAY NIGHT WITH A REINFORCEMENT
OF COOLER AND MORE MOIST AIR. INCREASED NE POST FRONTAL WINDS IN
NATRONA COUNTY WED NT. TAKING THE FRONTS LOCATION INTO CONSIDERATION
AND THE TRACK OF THE PARENT VORT MAX ACROSS IDAHO AND MT ASCT WITH
THE SHORTWAVE...THE BEST CHANCES OF THUNDERSTORM ACTIVITY WILL BE
IN THE NORTH AND WEST ZONES THROUGH WED ALTHOUGH JUST ABOUT ALL
ZONES WILL HAVE SCT POPS. WENT LIKELY POPS IN NW WY TONIGHT AND
ACROSS ALL OF THE NORTHERN MTNS WEDNESDAY. PWAT VALUES ARE PROGGED
TO BE AS HIGH AS 1.60 IN JOHNSON CO BY WED NT ACCORDING TO THE
NAM. HAVE THE HIGHEST POPS IN THE NE ZONES WED NIGHT WITH THE
EXITING SHORTWAVE AND ACROSS NATRONA COUNTY THURSDAY MORNING AS
THE LOW LEVEL MOISTURE GETS A SHOVE TO THE SOUTH FROM THE FRONTAL
PUSH. THE HIGHEST CAPES AND LOWEST LIFTED INDUCES WILL GET PUSHED
TO SOUTH AND WEST WY THU WHERE WDLY SCT POPS ARE IN ORDER THERE
WITH ISOLD POPS ELSEWHERE. WEAK INSTABILITY WILL BE ENOUGH FOR
ISOLD TO WDLY SCT POPS FRIDAY. AS FOR TEMPS WED...THE GREATEST
DROP IN TEMPS WED WILL BE ACROSS THE BIG HORN BASIN AND JOHNSON
COUNTY BEHIND TONIGHTS COLD FRONT. EXPECT RELATIVELY COOLER
CONDITIONS TO CONTINUE THU AFTER THE FRONTAL PUSH WED NT. WX
CONDITIONS WILL WARM AND DRY FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
A STAGNANT WEATHER PATTERN IS EXPECTED THROUGH THE EXTENDED
FORECAST. HIGH PRESSURE ALOFT SHOULD REMAIN FROM MEXICO NORTH
ACROSS THE SOUTHERN AND CENTRAL ROCKIES INTO THE NORTHERN PLAINS.
A LOW PRESSURE CENTER IS EXPECTED TO REMAIN OFF THE WEST COAST OF
BRITISH COLUMBIA WITH SOUTHWEST FLOW FROM NORTHERN CALIFORNIA INTO
WESTERN MONTANA. THIS WILL PUT WESTERN AND CENTRAL WYOMING ON THE
EDGE OF THE SUBTROPICAL MOISTURE PLUME. THIS KEEPS A THREAT OF
SCATTERED TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...MOST
NUMEROUS OVER THE MOUNTAINS THROUGH THE PERIOD. LITTLE CHANGE IN
TEMPERATURES ARE EXPECTED THROUGH THE EXTENDED FORECAST. THE MAIN
DIFFERENCES IN THE EXTENDED MODELS ARE FOUND TO THE WEST WITH
TIMING DIFFERENCES IN SHORT WAVE TROUGHS EJECTING NORTHEAST IN THE
STRONGER SOUTHWEST FLOW TO THE WEST OF WYOMING. MAIN DAY TO DAY
FORECAST DIFFERENCES WILL LIKELY COME FROM THE STRENGTH AND
LOCATION OF CONVECTION SOUTH OF WYOMING IN THE DEEPER SUBTROPICAL
MOISTURE.

&&

.AVIATION...
MID AND UPPER LEVEL MOISTURE WILL REMAIN OVER THE REGION THROUGH
WEDNESDAY. THE RESULT WILL BE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. ANY THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS...WHICH WILL RESULT IN AREAS OF BLOWING DUST
AND LIMITED VISIBILITIES. VISIBILITIES COULD BRIEFLY DROP BETWEEN
3-5 MILES UNDER AND NEAR ANY STORMS.

OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH SURFACE WINDS
INCREASING OVER HIGHER TERRAIN OF NORTHERN AND WESTERN WYOMING
TONIGHT...THEN ACROSS THE ENTIRE FORECAST AREA ON WEDNESDAY.

&&

.FIRE WEATHER...
MONSOON MOISTURE WILL BE STREAMING NORTH AND EAST AROUND THE
PERIPHERY OF THE HIGH PRESSURE CENTER NOW LOCATED OVER THE CENTRAL PLAINS.
AS A RESULT...SCATTERED THUNDERSTORMS WILL SPREAD EAST FROM WESTERN WYOMING
THIS EVENING AND THEN WILL ENCOMPASS MOST OF THE STATE BY WEDNESDAY.
WEDNESDAY IS SHAPING UP TO BE THE MOST ACTIVE DAY FOR THUNDERSTORMS THIS
WEEK. THE BEST CHANCE THUNDERSTORMS WILL BE ACROSS THE WESTERN AND NORTHERN
ZONES. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE NORTHWEST MOUNTAINS
TONIGHT AND ACROSS ALL OF THE NORTHERN MOUNTAINS WEDNESDAY. RELATIVE HUMIDITY
WILL BE ON THE INCREASE FROM THE INCREASED CLOUDINESS AND PRECIPITATION EXPECTED THROUGH
WEDNESDAY. THE RELATIVE HUMIDITY WILL DECREASE BY FRIDAY WITH MINIMUM RELATIVE
HUMIDITY EXPECTED TO BE BACK DOWN INTO THE MID TEENS IN THE BIG HORN BASIN
BY THEN. TEMPERATURES WILL BE AROUND 5 DEGREES COOLER WEDNESDAY EXCEPT
10 DEGREES COOLER IN THE BIG HORN BASIN AND JOHNSON COUNTY BEHIND TONIGHTS
COLD FRONT. TEMPERATURES WILL BEGIN TO CLIMB AGAIN BY FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...KPL
AVIATION...KPL
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 24, 3:22 PM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
422 PM MDT TUE JUL 24 2007

WYZ001>020-022>030-251100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
422 PM MDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ONE MORE DAY OF HOT TEMPERATURES IN STORE FOR CENTRAL AND WESTERN
WYOMING.  WITH TEMPERATURES IN THE 90S TO LOWER 100S...THOSE
PLANNING OUTDOOR ACTIVITIES WILL WANT TO MAKE SURE TO WEAR LIGHT
COLORED CLOTHING...DRINK PLENTY OF WATER...AND TAKE TIME TO GET INTO
A COOLER LOCATION THROUGHOUT THE DAY.  A COLD FRONT MOVES THROUGH
THIS EVENING...COOLING TEMPERATURES DOWN 10 DEGREES FOR
WEDNESDAY.

MONSOONAL MOISTURE WILL INCREASE IN THE WEST TODAY AND IN THE WEST
AND NORTH TONIGHT...BRINGING SCATTERED TO NUMEROUS SHOWER AND
THUNDERSTORM ACTIVITY. THE ACTIVITY IS EXPECTED TO BE GREATEST OVER
NORTHWEST WYOMING INCLUDING YELLOWSTONE NATIONAL PARK AND JACKSON
HOLE.  LIGHTNING...VERY HEAVY RAIN AS WILL BE GUSTY OUTFLOW WINDS TO
40 MPH CAN BE EXPECTED WITH THE THUNDERSTORMS. ACTIVITY WILL BE MORE
ISOLATED EAST OF THE DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE MONSOON CONTINUES THROUGH THURSDAY WITH SCATTERED
THUNDERSTORMS EXPECTED OVER MUCH OF THE AREA.  VERY HEAVY RAIN...
LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WIND GUSTS OVER 40 MPH AND ANY FLOODING
TODAY AND TONIGHT.  THANK YOU.

TRIW

In the hours before

Special weather statement, Jul 24, 12:58 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
158 PM MDT TUE JUL 24 2007

WYZ004-006-242100-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
158 PM MDT TUE JUL 24 2007

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF
WASHAKIE AND BIG HORN COUNTIES THROUGH 11 PM...

AN AREA OF STRONG THUNDERSTORMS...AT 925 PM...FROM LOVELL...SOUTH TO
WORLAND...INCLUDING GREYBULL AND BASIN...WILL CONTINUE TO SLOWLY
MOVE EAST NORTHEAST...AND BEGIN TO AFFECT EASTERN AREAS OF THE BIG
HORN BASIN...INCLUDING SHELL...HYATTVILLE AND MEDICINE WHEEL THROUGH
11 PM. THIS STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...CONTINUOUS LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL...
WITH ISOLATED AMOUNTS NEAR ONE INCH...WHICH COULD ALLOW FOR SOME
FLOODING IN LOW LYING OR POOR DRAINAGE AREAS.

21
Special weather statement, Jul 24, 12:58 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
158 PM MDT TUE JUL 24 2007

WYZ004-006-242100-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
158 PM MDT TUE JUL 24 2007

ISOLATED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF WASHAKIE AND
BIG HORN COUNTIES THIS AFTERNOON. HOWEVER...HEAVY RAINS AND WIND
GUSTS TO 50 MPH ARE NOT EXPECTED AT THIS TIME.

KPL
Special weather statement, Jul 24, 12:59 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MDT TUE JUL 24 2007

WYC039-242100-
TETON-
159 PM MDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WAS DETECTED OVER SOUTHERN TETON
COUNTY EARLY THIS AFTERNOON...

THE STORM WILL MOVE EAST OF JACKSON JUST AFTER 2 PM MDT.
THIS STORM IS MOVING NORTH AND WILL BE NEAR MORAN JUNCTION BY
230 PM. BRIEF HEAVY RAIN AND WIND GUSTS TO AROUND 50 MPH CAN
BE EXPECTED BETWEEN THE TOWN OF JACKSON AND MORAN JUNCTION.

PERSONS TRAVELING ALONG HIGHWAY 191 CAN EXPECT A SUDDEN
INCREASE IN WINDS ALONG WITH DANGEROUS LIGHTNING. IF THREATENING
WEATHER APPROACHES...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

21

The radar

The Pocatello radar (KSFX), 167 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teton

When
July 24, 4:15 PM MST
Where
Teton County, 7 mi NW of Moose
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
43.722, -110.799

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38074.